Nine days after cataract surgery, I was looking up at the sky and I noticed what I perceived to be faint shadows of dust or specs or tiny dark bubbles on about the top 1/3 of my new IOL. I don't see the "dust" when generally looking around in normal light and my vision is great. My regular surgeon wasn't there, so they had me see another doc today (day 10) who said that I had mild secondary cataract.
1) Is it normal for PCO to be starting so soon?
2) Is there anything that can be done in early stages on to stop it from developing further?
3) Could this have anything to do with getting a silicone (LI61AO) instead of acrylic lens?
4) Is it true that YAG laser treatment for PCO can put you at some risk for detached retina later on?
I'm not sure you can blame all these symptoms on mild PCO. Please ask to be seen by the original surgeon and follow all your instructions in the meantime. It is possible that there is more going on that "mild PCO' - that's just my gut reaction This should have absolutely nothing to do with your implant which is a very, very good one. PCO also occurs with acrylics as well and I use both silicone and acrylic lenses and love them both. If you do indeed end up needing a yag laser capsulotomy, it is very safe, very easy and the risk of retinal detachment is about 1 in 1000 which is extremely low. In the meantime, there is nothing you can do to prevent PCO from worsening. By the way early PCO is often seen in younger cataract patients with posterior subcapsular cataracts - maybe you had that?
Thank you for your comments. I truly appreciate your help.
I have left a message for my doctor's assistant to call me and will request an appointment with the surgeon.
It's a sunny day here and I see the "dust and debris" shadows are still there when I look toward the sky. Some of it is "smokey" or "filmy" looking, and some is tiny dots, some of which have darker outlines like bubbles. It appears scattered over most of my field of vision today with a heavier concentration of it still in the top third area. I have also seen it after looking toward covered flourescent lights and then at a white wall.
I get the impression that it is on the lens--when I move my eyes from side to side and up and down, the whole lot of it appears to move together in the directions I move my eyes. And sometimes it appears to stop at the far end of the eye movement and rebound back a little, after I have moved my eye in a given direction.
Would PCO move this way with eye movement?
Could the lens actually be dirty??
Should the doctor be able to see if there is anything on the lens specifically, as opposed to on the capsular bag or other places?
If anyone else has any experience with anything like this, please comment.
My surgeon's assistant called and will make an appointment for me soon.
I learned that I had a combined cataract -- nuclear sclorotic and posterior subcapsular -- and I am 62, which, I think, is considered rather young for cataract. I was also given quite a lot of steroids last year for a ruptured disc and I just read that steroids can add to risk for the subcapsular type and PCO, too.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.